Hail, Petroleum
- When
- July 26, 3:15 PM MST
- Where
- Petroleum County, 20 mi NNW of Winnett
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 47.267, -108.513
A mid level impulse generated numerous severe thunderstorms across northeast Montana. A few of these storms produced hail as large as two inches in diameter with winds up to 80 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
A mid level impulse generated numerous severe thunderstorms across northeast Montana. A few of these storms produced hail as large as two inches in diameter with winds up to 80 mph. Significant crop losses occurred with this event, but damage estimates and areal extent of the losses are not known.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 26, 1:17 PM MST, 1 hour 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 217 PM MDT SAT JUL 26 2008 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH MONDAY... SEVERE THUNDERSTORMS POSSIBLE IN THE CWA TONIGHT THROUGH MONDAY. ALL EYES THIS AFTERNOON ARE ON THE CONVECTIVE POTENTIAL FOR THIS AFTERNOON AND EVENING. MODELS APPEAR TO BE A BIT TOO SLOW WITH IT/S FORWARD SPEED. BIGGEST LIMITING FACTOR IS THE CAP OVER THE AREA. ACTIVITY SHOULD WANE A BIT OVERNIGHT BUT AXIS OF INSTABILITY REMAINS OVER THE AREA INTO SUNDAY. WITH CAPES OVER 1000 J/KG OVER THE AREA...THERE STILL REMAINS THE POSSIBILITY OF SEVERE TSTORMS BUT THE SHEAR MAY WEAKEN ON SUNDAY. SURFACE TROUGH DOES NOT LOOK TO EXIT AREA UNTIL MONDAY (LATEST WITH NAM SOLUTION). THE EASTERN ZONES LOOK TO BE MORE PRIMED MONDAY...BUT THE MORE CONSISTENT GFS IS SHOWING THE SURFACE TROUGH TO BE EAST OF THE CWA BY 00Z TUESDAY. JAMBA .LONG TERM...MONDAY NIGHT THROUGH SATURDAY... 12Z GFS/ECMWF/CANADIAN ALONG WITH GFS ENSEMBLE MEMBERS ALL AGREE FAIRLY WELL WITH THE SYNOPTIC PATTERN THROUGH WEDNESDAY. WEDNESDAY NIGHT AND BEYOND THE MODELS THEN DIVERGE AS THEY ATTEMPT TO BRING THE GULF OF ALASKA TROUGH ONSHORE. SHORTWAVE RIDGING BUILDS IN MONDAY NIGHT BEHIND DEPARTING SHORTWAVE TROUGH. LOWERED SKY COVER MONDAY NIGHT AND TUESDAY BASED ON RISING HEIGHTS AND LOW MEAN LAYER RELATIVE HUMIDITY VALUES...WHICH DOES NOT SUPPORT MUCH CLOUD COVER. ANOTHER PACIFIC SHORTWAVE TROUGH QUICKLY APPROACHES WEDNESDAY NIGHT. UPPER HEIGHT FALLS AND A LEE SIDE SURFACE TROUGH SUPPORT THUNDERSTORM DEVELOPMENT. THE CHANCE OF THUNDERSTORMS WILL CONTINUE INTO WEDNESDAY BEFORE THE TROUGH AXIS SWINGS THROUGH AND DRIVES THE SURFACE TROUGH TO THE EAST. THE ONLY CHANGES WERE THE AFOREMENTIONED SKY GRIDS. OTHERWISE THE REMAINDER OF THE GRIDS HANDLE THE SITUATION WELL. AJZ PREVIOUS SHORT TERM DISCUSSION... THERE IS GENERAL AGREEMENT IN THE INITIAL PERIODS OF EXTENDED MODELS. AN UPPER SHORTWAVE WILL BE EXITING THE REGION MONDAY NIGHT WITH THE POSSIBILITY OF DIMINISHING THUNDERSTORMS FROM THE PREVIOUS AFTERNOON. INHERITED POPS ARE VERY APPROPRIATE FOR MONDAY NIGHT. AMPLIFIED UPPER RIDGING TUESDAY WILL LIKELY MAINTAIN DRY CONDITIONS. HOWEVER MODELS SHOW A TROUGH PUSHING INTO THE NORTHWEST LATE TUESDAY. UPPER FLOW WILL TURN SOUTHWEST AS A FRONT PASSES THROUGH THE CWA OVERNIGHT...GENERATING A CHANCE FOR STORMS INTO WEDNESDAY. RIDGING MOVES IN WEDNESDAY NIGHT BUT THEN THE MODELS BEGIN TO DIFFER IN TREATMENT OF ANOTHER TROUGH MOVING INTO CANADA. WILL GO CONSERVATIVE FOR NOW AND MAINTAIN A WEAK RIDGE IN THE LATER PERIODS. EXTENDED PERIOD TEMPERATURES WILL REMAIN AT OR ABOVE NORMAL. SCT && .AVIATION... PREDOMINANTLY VFR TONIGHT AND SUNDAY. THUNDERSTORMS ARE POSSIBLE TONIGHT AND THEN AGAIN SUNDAY AFTERNOON...SOME OF WHICH COULD BE SEVERE...AND TEMPORARILY PRODUCE MFVR CONDITIONS. THE WIND WILL BE OUT OF THE EAST AT 10 TO 20KT WITH HIGHER GUSTS OF VARIABLE DIRECTION IN AND AROUND ANY THUNDERSTORMS. AJZ && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 337 AM MDT SAT JUL 26 2008 MTZ016>027-059>062-270945- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 337 AM MDT SAT JUL 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT AN UPPER WAVE MOVING TOWARD THE REGION IS EXPECTED TO TRIGGER SOME THUNDERSTORMS TODAY...SOME OF WHICH MAY BE SEVERE DURING THE EVENING. THE BEST CHANCES FOR THIS TO OCCUR ARE SOUTH AND WEST OF A LINE FROM MALTA TO SIDNEY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ON SUNDAY...A BETTER COVERAGE OF THUNDERSTORMS ARE EXPECTED. SOME OF THESE AGAIN MAY BE SEVERE AND BE MORE WIDESPREAD ACROSS THE AREA COMPARED TO TODAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Billings radar (KBLX), 157 km away, was scanning. The volume nearest the first event began at 22:15 UTC.
25 hail, 6 thunderstorm wind. Local standard time, as filed.
Hail covered highway 191 between mile markers 134 and 135.
Some crop damage was observed. The hail also piled up on the house's deck.
Pea size hail was also observed.
Extensive crop damage reported along with a broken car window.
Hail ranged from one to two inches in diameter and covered the ground. Nearby crops were reported destroyed.
Rainfall was measured at 0.64 inches.
A small bow echo downed eight power poles along Highway 200 and damaged a few shed roofs. The power was not restored until August 1st.
Rainfall was measured at 0.70 inches.
Some crop damage was noted.
Some windows were broken.
A wind gust was measured at 53 mph.
A measured wind gust of 45 mph accompanied the hail.
Winds were sustained between 50 and 60 mph along with 0.75 hail.
Sustained winds of 50 to 60 mph were also reported.
Wind tore a solid roof off a barn and drove a 2x6 foot wood beam 1.5 inches into a tree.
The power was out for just over one hour.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 109401, 109403, 109404, 109406, 109407, 109409, 122169, 109410, 109412, 108310, 109414, 109415, 123888, 109417, 109420, 109421, 109423, 109426, 109427, 109419, 109429, 108349, 109430, 109435, 128661, 109436, 109432, 109433, 111769, 109438, 109434.